Alert archive / New York / Flash Flood Warnings in 2011

Flash Flood Warning 10, NWS Albany, NY

May 20, 2011Berkshire County, Massachusetts; 4 counties in New York; Bennington County, Windham County, Vermont

NWS Albany, NY issued this flash flood warning at May 20, 2011, 6:59 PM EDT for Berkshire County, Massachusetts; 4 counties in New York; Bennington County, Windham County, Vermont. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2011, 6:59 PM EDT (22:59 UTC)
Expired
May 20, 2011, 9:45 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

Counties Berkshire County, MA, Rensselaer County, NY, Saratoga County, NY, Schenectady County, NY, Washington County, NY, Bennington County, VT, Windham County, VT

The radar

The Albany radar (KENX), 114 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 7:10 PM EDTFLASH FLOOD2 W Bellows Falls, VTEDGEBROOK PARK ROAD FLOODED AND WASHED OUT AT RT 121
May 20, 7:10 PM EDTFLASH FLOOD5 Wsw Bellows Falls, VTBEMIS HILL ROAD AT WESTMINSTER ROAD WASHED OUT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 11.0 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
654 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

463 
WGUS51 KALY 202259
FFWALY
MAC003-NYC083-091-093-115-VTC003-025-210500-
/O.NEW.KALY.FF.W.0010.110520T2259Z-110521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ALBANY NY
659 PM EDT FRI MAY 20 2011

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN RENSSELAER COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF HOOSICK FALLS...
  SOUTHEASTERN SARATOGA COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITIES OF...MECHANICVILLE...CLIFTON PARK...
  EXTREME EAST CENTRAL SCHENECTADY COUNTY IN EAST CENTRAL NEW YORK...
  SOUTHERN WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  THIS INCLUDES THE CITY OF SALEM...
  BENNINGTON COUNTY IN SOUTHERN VERMONT...
  THIS INCLUDES THE CITIES OF...MANCHESTER...BENNINGTON...
  ARLINGTON...
  WINDHAM COUNTY IN SOUTHERN VERMONT...
  THIS INCLUDES THE CITIES OF...TOWNSHEND...STRATTON...LONDONDERRY...
  BRATTLEBORO...BELLOWS FALLS...
  EXTREME NORTHEASTERN BERKSHIRE COUNTY IN WESTERN MASSACHUSETTS...

* UNTIL 100 AM EDT SATURDAY

* AT 654 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  THUNDERSTORMS PRODUCING VERY HEAVY RAIN WHICH IS EXPECTED TO       
  PRODUCE FLASH FLOODING OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GREENWICH...WESTMINSTER...SAXTONS RIVER AND MANCHESTER CENTER

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 4 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

&&

LAT...LON 4306 7246 4300 7244 4297 7247 4296 7252
      4290 7252 4288 7255 4281 7254 4276 7247
      4272 7247 4275 7329 4284 7329 4282 7386
      4300 7386 4317 7357 4325 7279 4323 7270
      4324 7243 4313 7245 4308 7243

$$
2 follow-up statements
097 
WGUS71 KALY 202318
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
718 PM EDT FRI MAY 20 2011

MAC003-NYC083-091-093-115-VTC003-025-210500-
/O.CON.KALY.FF.W.0010.000000T0000Z-110521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENNINGTON VT-BERKSHIRE MA-WASHINGTON NY-SCHENECTADY NY-RENSSELAER NY-
SARATOGA NY-WINDHAM VT-
718 PM EDT FRI MAY 20 2011

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 100 AM EDT FOR
WINDHAM...SOUTHEASTERN SARATOGA...NORTHERN RENSSELAER...EXTREME EAST
CENTRAL SCHENECTADY...SOUTHERN WASHINGTON...EXTREME NORTHEASTERN
BERKSHIRE AND BENNINGTON COUNTIES...

AT 713 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE THUNDERSTORMS PRODUCING TORRENTIAL RAIN OVER THE WARNED 
AREA. THIS IS AN EXTREMELY DANGEROUS SITUATION. AREAS BETWEEN 
ATHENS...SAXTONS RIVER...BELLOWS FALLS AND WESTMINSTER WEST CAN 
EXPECT RAINFALL AMOUNTS OF 2 TO 6 INCHES IN A SHORT PERIOD OF TIME. 
IF YOU LIVE IN THIS AREA GET TO HIGHER GROUND AT ONCE.   

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SHAFTSBURY...
SALEM...GREENWICH...CAMBRIDGE...BALLSTON SPA...WESTMINSTER...WEST
WARDSBORO...TOWNSHEND...STRATTON...SAXTONS RIVER...NEWFANE...
MANCHESTER CENTER...MANCHESTER...LONDONDERRY...BELLOWS FALLS AND
ARLINGTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF 1 TO 6 INCHES ARE POSSIBLE IN THE 
WARNED AREA.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. NEVER DRIVE YOUR VEHICLE INTO
AREAS WHERE THE WATER COVERS THE ROADWAY. FLOOD WATERS ARE USUALLY
DEEPER THAN THEY APPEAR. JUST ONE FOOT OF FLOWING WATER IS POWERFUL
ENOUGH TO SWEEP VEHICLES OFF THE ROAD. WHEN ENCOUNTERING FLOODED
ROADS MAKE THE SMART CHOICE...TURN AROUND...DONT DROWN.

DO NOT UNDERESTIMATE THE POWER OF FLOOD WATERS. ONLY A FEW INCHES OF
RAPIDLY FLOWING WATER CAN QUICKLY CARRY AWAY YOUR VEHICLE.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

&&

LAT...LON 4306 7246 4300 7244 4297 7247 4296 7252
      4290 7252 4288 7255 4281 7254 4276 7247
      4272 7247 4275 7329 4284 7329 4282 7386
      4300 7386 4317 7357 4325 7279 4323 7270
      4324 7243 4313 7245 4308 7243

$$
196 
WGUS71 KALY 210145
FFSALY

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
945 PM EDT FRI MAY 20 2011

MAC003-NYC083-091-093-115-VTC003-025-210153-
/O.CAN.KALY.FF.W.0010.000000T0000Z-110521T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENNINGTON VT-BERKSHIRE MA-WASHINGTON NY-SCHENECTADY NY-RENSSELAER NY-
SARATOGA NY-WINDHAM VT-
945 PM EDT FRI MAY 20 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR WINDHAM...
SOUTHEASTERN SARATOGA...NORTHERN RENSSELAER...EXTREME EAST CENTRAL
SCHENECTADY...SOUTHERN WASHINGTON...EXTREME NORTHEASTERN BERKSHIRE
AND BENNINGTON COUNTIES...

THE THUNDERSTORMS WHICH PRODUCED VERY HEAVY RAIN ACROSS PARTS OF THE 
WARNED AREA HAVE MOVED OUT OF THE REGION. THEREFORE THE FLASH FLOOD 
WARNING HAS BEEN CANCELLED.

PLEASE REPORT FLOODING TO THE NATIONAL WEATHER SERVICE BY EMAIL AT
ALB.STORMREPORT@NOAA.GOV.

LAT...LON 4306 7246 4300 7244 4297 7247 4296 7252
      4290 7252 4288 7255 4281 7254 4276 7247
      4272 7247 4275 7329 4284 7329 4282 7386
      4300 7386 4317 7357 4325 7279 4323 7270
      4324 7243 4313 7245 4308 7243

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 20, 5:17 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, May 20, 5:17 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
517 PM EDT FRI MAY 20 2011

.SYNOPSIS...
A VERTICALLY STACKED LOW PRESSURE CENTER OVER LONG ISLAND WILL
CONTINUE TO DRIFT EASTWARD AND BE SOUTH OF CAPE COD ON SATURDAY
AND...AND WELL OUT TO SEA BY SUNDAY. A THREAT OF AFTERNOON SHOWERS
AND THUNDERSTORMS WILL LINGER SATURDAY. AN APPROACHING FRONTAL
SYSTEM WILL BRING A RENEWED THREAT OF SHOWERS AND THUNDERSTORMS
STARTING SUNDAY AFTERNOON. THE FRONT IS FORECAST TO STALL OVER THE
REGION WHICH WILL RESULT IN UNSETTLED WEATHER FOR MUCH OF THE
COMING WEEK.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHOWERS AND THUNDERSTORMS OCCURRING ACROSS THE REGION THIS AFTER
NOON WILL DIMINISH THIS EVENING WITH THE LOSS OF SOLAR HEATING.
AN EASTERLY FLOW OF COOL MOIST AIR OFF THE ATLANTIC ALONG WITH
CONVECTION TO THE EAST WILL RESULT IN LOTS OF CLOUDS TONIGHT.
THE SHOWERS SHOULD PRETTY MUCH BE OVER WITH BY MIDNIGHT. THERE
MAY BE SOME LIGHT FOG DUE TO THE LARGE AMOUNT OF LOW LEVEL
MOISTURE...ALTHOUGH LOW STRATUS LOOKS TO BE MORE LIKELY. LOWS
TONIGHT WILL BE IN THE LOW TO MID 50S IN THE VALLEYS WITH SOME
UPPER 40S ACROSS COOLER REGION SUCH AS THE ADIRONDACKS AND
HIGHER ELEVATIONS OF THE CATSKILLS AND WESTERN NEW ENGLAND.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY NIGHT/...
SATURDAY WILL START OUT WITH PARTLY TO MOSTLY CLOUDY SKIES.
THE CLOUDS WILL DIMINISH SOME DURING THE MORNING HOURS BUT
THEN INCREASE DUE TO DIURNAL HEATING...WITH A CHANCE OF SHOWERS
AND A FEW THUNDERSTORMS DURING THE AFTERNOON DUE TO LOW LEVEL
MOISTURE AND INSTABILITY. HIGHS WILL RANGE FROM THE MID 60S
TO NEAR 80. USED THE MAV/MOS WITH A FEW MODIFICATIONS. THE
THREAT OF SHOWERS WILL END AND CLOUDS DIMINISH SOME DURING
THE EVENING HOURS WITH THE LOSS OF SOLAR HEATING.

SATURDAY NIGHT WILL FEATURE PARTLY CLOUDY SKIES WITH DRY
WEATHER. WINDS WILL VEER AROUND TO THE SOUTHEAST. LOWS WILL
RANGE FROM THE UPPER 40S TO THE MID 50S.

SUNDAY WILL START OUT DRY BUT AN APPROACHING WARM FRONT IS
LIKELY TO SPREAD SOME CLOUDINESS AND A SLIGHT CHANCE OF SHOWERS
INTO THE REGION BY MID DAY. HIGHS WILL BE IN THE 60S AND LOW 70S
WITH SOUTHERLY WINDS 10 TO 15 MPH. THERE WILL BE A HIGHER CHANCE OF
SHOWERS SUNDAY NIGHT AS THE FRONTAL SYSTEM GETS CLOSER. LOWS WILL
MOSTLY BE IN THE LOWER 50S UNDER CLOUDY SKIES.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
AN UNSETTLED WEATHER PATTERN WILL CONTINUE INTO MUCH OF THE UPCOMING
WORK WEEK. THE FLOW AT 500 HPA WILL BECOME WEST TO SOUTHWEST AS A
TROUGH AXIS SETS UP ACROSS THE GREAT LAKES AND OHIO VALLEY AND
RIDGING DEVELOPS ACROSS THE WESTERN ATLANTIC. WITH THE SOUTHWEST
FLOW OVER THE AREA...TEMPS WILL BE WARMER THAN THIS WEEK...AS 850
HPA SIT AT AROUND 12-16 DEGREES C FOR MUCH OF THE WEEK. THIS WILL
ALLOW FOR MAX TEMPS TO REACH THE UPPER 70S TO MID 80S FOR MUCH OF
THE WEEK...ALTHOUGH THEY FINALLY MAY DROP A BIT BY FRIDAY AS THE
TROUGH MOVES TOWARDS THE NORTHEAST. WITH THE SOUTHWEST FLOW...NEARBY
UPSTREAM TROUGH...AND A WEAK SFC BOUNDARY SLOWLY MOVING TOWARDS THE
AREA...THE THREAT FOR SHOWERS AND THUNDERSTORMS WILL BE IN PLACE FOR
THE ENTIRE WEEK...ESP FOR NORTHWESTERN PARTS OF THE CWA. HAVE GONE
WITH CHC POPS FOR MONDAY THROUGH FRIDAY FOR SHRA/TSRA...WITH THE
BEST THREAT PROBABLY IN THE DIURNALLY FAVORED AFTN THROUGH EVENING
HOURS. HAVE INCLUDED THUNDER...AS THE GFS FORECASTED SHOWALTER
VALUES ARE NEGATIVE FOR MUCH OF THE WEEK. BOTH THE 12 UTC ECMWF/GFS
SHOW A GOOD AMOUNT OF PRECIP OCCURRING DURING THE WEEK...ESP FOR
NORTHWESTERN AREAS...WITH THE REPEATED ROUNDS OF SHRA/TSRA. WILL
HAVE TO MONITOR MODELSTRENDS OVER THE NEXT FEW DAYS FOR NEXT WEEK
FOR THE POTENTIAL FOR ANY HYDRO/FLOODING CONCERNS...ESP IF TRENDS
CONTINUE REGARDING THE CURRENT MODEL FORECASTED QPF.

&&

.AVIATION /21Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS SHOULD PREVAIL...BUT SOME BRIEF SHOWERS AND
THUNDERSTORMS COULD PRODUCE SOME BRIEF INTERVALS OF IFR
VISIBILITIES AND MVFR CEILINGS AT KALB AND KGFL. BASED ON RADAR
TRENDS...KPOU SHOULD BE RAIN FREE MUCH OF THE AFTERNOON...BUT
KEEPING VCSH IN CASE SOMETHING DEVELOPS MORE IN LINE WITH
KPOU...AS SOME SHOWERS AND THUNDERSTORMS ARE ALREADY NEAR THE KPOU
VICINITY...BUT NOT TRACKING TOWARD KPOU. COVERAGE OF SHOWERS AND
STORMS SHOULD DECREASE WITH TIME THROUGH THE LATE AFTERNOON AND
EVENING. BETWEEN 06Z-12Z...MVFR CEILINGS AND VISIBILITIES SHOULD
DEVELOP WITH ALL THE LOW LEVEL MOISTURE AND LIGHT WINDS IN THE
REGION. CEILINGS AND VISIBILITIES SHOULD IMPROVE TO VFR TOMORROW
MORNING.

WINDS WILL BE LIGHT NORTH AT 5 KT OR LESS THIS AFTERNOON AND
EVENING...AND NEAR CALM TONIGHT. LIGHT NORTH TO NORTHEAST WINDS AT
LESS THAN 10 KT SHOULD OCCUR TOMORROW MORNING.

OUTLOOK...
SAT...VFR/MVFR. CHC -SHRA/TSRA.
SUN...VFR. NO SIG WX.
MON-WED...VFR/MVFR. CHC -SHRA/TSRA.

&&

.FIRE WEATHER...
SHOWERS AND THUNDERSTORMS WILL DIMINISH TONIGHT WITH A LOSS OF
HEATING FROM THE SUN. RAINFALL AMOUNTS WILL VARY WIDELY AS IS
TYPICAL WITH CONVECTION. HIGH LOW LEVEL MOISTURE WILL LIKELY
RESULT IN LOTS OF LOW STRATUS OR STRATOCU DURING THE NIGHTTIME
HOURS...WITH HUMIDITY VALUES NEAR 100 PERCENT AROUND DAYBREAK.
WINDS WILL BE LIGHT FROM THE NORTH OR NORTHWEST. SKIES WILL BE
PARTLY CLOUDY SATURDAY WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
DURING THE AFTERNOON HOURS. MIDDAY HUMIDITY VALUES WILL RANGE
BETWEEN 45 AND 65 PERCENT.  WINDS WILL BE NORTH OR NORTHEAST
6 TO 12 MPH. CLOUDS WILL DIMINISH SOMEWHAT SATURDAY NIGHT AND
AGAIN HUMIDITY VALUES WILL INCREASE TO NEAR 100 PERCENT AFTER
MIDNIGHT. ON SUNDAY...AN APPROACHING FRONTAL SYSTEM WILL BRING
ABOUT ANOTHER CHANCE OF SHOWERS AND THUNDERSTORMS STARTING IN
THE AFTERNOON. MIDDAY HUMIDITY VALUES WILL RANGE FROM 45 TO 70
PERCENT...WITH SOUTHERLY WINDS 5 TO 15 MPH. PRECIPITATION
AMOUNTS WILL BE HIGHLY VARIABLE OVER SHORT DISTANCES...WITH
MOST AREAS GETTING LESS THAN A HALF INCH OF RAIN...BUT SOME
SPOTS COULD GET WELL OVER AN INCH.

&&

.HYDROLOGY...
SHOWERS AND THUNDERSTORMS WERE OCCURRING OVER THE REGION THIS
AFTERNOON. WHILE AVERAGE AMOUNTS OVER LARGER AREAS ARE NOT LIKELY
TO EXCEED A HALF INCH THERE IS POTENTIAL FOR LOCALLY HEAVY
RAINFALL OF WELL OVER AN INCH FROM TRAINING CELLS. THESE CAN
PRODUCE SIGNIFICANT PONDING OF WATER...ESPECIALLY WHERE LARGE
PAVED AREAS SUCH AS SHOPPING AND INDUSTRIAL AREAS SURROUNDED BY
LARGE PARKING LOTS. HEAVY DOWNPOURS WILL ALSO CAUSE SHARP RISES ON
STREAMS. THE SHOWERS WILL HAVE LESS OF AN EFFECT ON LARGER RIVERS.

SHOWERS AND THUNDERSTORMS WILL DIMINISH THIS EVENING AND THE
THREAT SHOULD BE OVER WITH AROUND MIDNIGHT.

A FLOOD WARNING CONTINUES FOR THE ESOPUS CREEK BELOW THE ASHOKAN
RESERVOIR. ABOUT A FOOT AND A HALF OF WATER WERE SPILLING FROM
ASHOKAN RESERVOIR FROM HEAVY RAINFALL WEDNESDAY NIGHT. THE ESOPUS
WAS STILL ABOVE FLOOD BUT RECEDING AT MOUNT MARION EARLY FRIDAY
AFTERNOON BUT MORE SHOWERS AND THUNDERSTORMS WERE STREAMING INTO
THE AREA SO ADDITIONAL RAIN MAY CAUSE IT TO LEVEL OFF.

THE MOHAWK RIVER BETWEEN LAKE DELTA AND UTICA WAS RECEDING
AFTER RISING TO NEAR BANKFULL FROM TORRENTIAL RAINS THURSDAY
AFTERNOON. IT WAS STILL RISING AT LITTLE FALLS EARLY FRIDAY
AFTERNOON BUT IS ONLY TWO TO THREE FEET ABOVE NORMAL AND WELL
BELOW FLOOD. THE FLOOD WARNING ISSUED FRIDAY EVENING FOR UTICA
WAS CANCELLED EARLY THIS AFTERNOON.

MORE SHOWERS...AND A FEW THUNDERSTORMS...ARE POSSIBLE SATURDAY
...PARTICULARLY DURING THE AFTERNOON...BUT THE AIR WILL BE DRIER
SO FOR THE MOST PART RAINFALL AMOUNTS WILL BE LIGHT. AGAIN...HEAVY
RAINFALL IS POSSIBLE OVER SMALL AREAS...WHICH COULD PRODUCE
LOCALIZED PONDING OF WATER.

SATURDAY NIGHT AND EARLY SUNDAY WILL PROBABLY BE DRY. THERE IS
A SLIGHT CHANCE OF SHOWERS OR THUNDERSTORMS SUNDAY AFTERNOON.

A FRONTAL SYSTEM IS FORECAST TO APPROACH THE REGION FIRST AS A
WARM FRONT MONDAY. IT IS THEN EXPECTED TO STALL NEAR THE REGION
MONDAY NIGHT OR TUESDAY. THIS WILL AGAIN BRING ABOUT UNSETTLED
WEATHER. IT WILL BE DRY MUCH OF THE TIME BUT THERE WILL BE A
THREAT OF SHOWERS AND THUNDERSTORMS...WITH THE GREATEST THREAT
DURING THE AFTERNOON AND EARLY EVENING HOURS. PRECIPITABLE WATER
AMOUNTS WILL BE HIGH...SO THERE WILL BE A POTENTIAL FOR HEAVY
DOWNPOURS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...RCK
NEAR TERM...RCK
SHORT TERM...RCK
LONG TERM...FRUGIS
AVIATION...KGM
FIRE WEATHER...RCK
HYDROLOGY...RCK
Hazardous weather outlook, May 20, 5:39 PM EDT, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
539 PM EDT FRI MAY 20 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-211100-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
539 PM EDT FRI MAY 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.
SHOWERS AND THUNDERSTORMS OCCURRING ACROSS THE REGION THIS AFTER
NOON WILL DIMINISH THIS EVENING WITH THE LOSS OF SOLAR HEATING.
THE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE BUT ARE LIKELY TO
HAVE TORRENTIAL DOWNPOURS. SOME THUNDERSTORMS MAY ALSO HAVE SMALL
HAIL. THE STORMS WILL MOVE FROM EAST TO WEST AROUND 15 MPH. STORMS
MAY TRAIN AND THIS COULD CAUSE LOCALIZED FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF NON-SEVERE THUNDERSTORMS SATURDAY AFTERNOOON.

THUNDERSTORMS ARE ALSO POSSIBLE SUNDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 20, 4:19 PM EDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBANY NY
419 PM EDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     FLASH FLOOD      2 NE COXSACKIE          42.38N 73.78W
05/20/2011                   COLUMBIA           NY   911 CALL CENTER

            ONE LANE CLOSED ON RT 9J DUE TO FLOODING AND DEBRIS.
            NEARBY RAILROAD TRACKS FLOODED.

0358 PM     FLASH FLOOD      CLAVERACK               42.22N 73.72W
05/20/2011                   COLUMBIA           NY   911 CALL CENTER

            FLOODING OF RT. 217 NORTH OF ROUTE 23

&&

FRUGIS
Special weather statement, May 20, 5:02 PM EDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
502 PM EDT FRI MAY 20 2011

NYZ065-202130-
WESTERN DUTCHESS NY-
502 PM EDT FRI MAY 20 2011

...A STRONG THUNDERSTORM IN

  DUTCHESS COUNTY IN EAST CENTRAL NEW YORK...

AT 501 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...WINDS
UP TO 50 MPH...FREQUENT LIGHTNING.  THIS STORM WAS LOCATED NEAR
FISHKILL...OR ABOUT OVER BEACON...AND MOVING WEST AT 5 MPH.

THE THUNDERSTORM WILL BE NEAR...
BEACON BY 530 PM EDT

LAT...LON 4145 7400 4152 7401 4158 7396 4159 7378
      4150 7376 4149 7392 4144 7398 4144 7399
TIME...MOT...LOC 2102Z 073DEG 6KT 4153 7390
Special weather statement, May 20, 5:39 PM EDT, 1 hour 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
539 PM EDT FRI MAY 20 2011

NYZ042-043-202245-
NORTHERN WASHINGTON NY-NORTHERN WARREN NY-
539 PM EDT FRI MAY 20 2011

...A STRONG THUNDERSTORM IN

  WASHINGTON COUNTY IN EAST CENTRAL NEW YORK...
  WARREN COUNTY IN EAST CENTRAL NEW YORK...

AT 535 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...AROUND HALF INCH HAIL...FREQUENT
LIGHTNING...AND HEAVY RAIN.  THIS STORM WAS LOCATED 7 MILES NORTHEAST
OF WHITEHALL...OR ABOUT OVER FAIR HAVEN...AND MOVING WEST AT 10 MPH.

THE THUNDERSTORM WILL BE NEAR...
WHITEHALL BY 620 PM EDT
HULETTS LANDING BY 635 PM EDT

LAT...LON 4365 7342 4362 7341 4359 7342 4358 7340
      4363 7337 4363 7332 4361 7329 4359 7329
      4355 7324 4350 7324 4342 7359 4364 7364
      4372 7338
TIME...MOT...LOC 2139Z 070DEG 7KT 4364 7335
Local storm report, May 20, 6:14 PM EDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
614 PM EDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     FLASH FLOOD      2 NW COLD BROOK         43.26N 75.08W
05/20/2011                   HERKIMER           NY   TRAINED SPOTTER

            DAMAGE TO ROAD FROM FLOODING AT THE INTERSECTION OF
            RUSSIA RD AND LANNING RD

&&

FRUGIS
Local storm report, May 20, 6:27 PM EDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
627 PM EDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      5 NW WATERBURY          41.60N 73.12W
05/20/2011                   LITCHFIELD         CT   LAW ENFORCEMENT

            FLOODING ON RT. 63 BETWEEN ECHO LAKE RD AND WOODRUFF
            AVE...PORTIONS OF WOODRUFF AVE AND SCOTT AVE...AS WELL AS
            INTERSECTION OF RTS. 6 AND 63.

&&

FRUGIS
Local storm report, May 20, 6:49 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
649 PM EDT FRI MAY 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0413 PM     FLASH FLOOD      HILLSDALE               42.18N 73.53W
05/20/2011                   COLUMBIA           NY   LAW ENFORCEMENT

            SR 23 FLOODED IN HILLSDALE.

&&

11

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:18 PM EDTFlash Flood WarningALYBerkshire6 hr
May 19, 8:47 PM EDTFlash Flood WarningALYColumbia, Greene6 hr
May 19, 9:52 PM EDTRiver Flood WarningALYOneida11 hr
May 20, 1:16 PM EDTAreal Flood AdvisoryALYColumbia, Dutchess60 min
May 20, 2:35 PM EDTFlash Flood WarningALYRensselaer, Saratoga, Warren, Washington2 hr
May 20, 2:47 PM EDTSevere Thunderstorm WarningALYColumbia, Greene43 min
May 20, 3:16 PM EDTSevere Thunderstorm WarningALYSaratoga, Warren, Washington44 min
May 20, 3:46 PM EDTFlash Flood WarningALYAlbany, Columbia, Greene, Rensselaer, Saratoga, Schenectady5 hr
May 20, 4:03 PM EDTFlash Flood WarningALYFulton, Hamilton, Herkimer, Montgomery6 hr
May 20, 5:02 PM EDTSpecial Weather StatementALYPutnam28 min
May 20, 5:23 PM EDTFlash Flood WarningALYDutchess, Ulster3 hr
May 20, 5:39 PM EDTSpecial Weather StatementALYWashington66 min
May 20, 7:31 PM EDTRiver Flood WarningALYWindham90 min

Nearby

Flash Flood Warnings in New York, 2011Flash Flood Warnings in Vermont, 2011Flash Flood Warnings in Massachusetts, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.